Colorado, 2020

Damaging Winds in Colorado, July 13, 2020

July 13, 2020 · NWS BOU · 13 events in 5 counties and zones

Severe thunderstorms produced intense wind gusts across portions of Grand, Jackson, Larimer, Weld, and Washington counties. Peak wind gusts ranged from 60 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense wind gusts across portions of Grand, Jackson, Larimer, Weld, and Washington counties. Peak wind gusts ranged from 60 to 80 mph. The most extensive damage occurred in Weld County, where several power poles were downed and buildings damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 8:05 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 8:05 AM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
905 AM MDT Mon Jul 13 2020

.UPDATE...
Issued at 905 AM MDT Mon Jul 13 2020

Cloud cover and breezy winds in spots has resulted in a warm
morning with temperatures in the upper 70s and 80s already. Very
warm air just off the surface mixed down already this morning at
KFNL. At 820AM, KFNL had 90F degrees with a peak wind gust of 41
knots. The winds were from a dying shower over the mountains west
of Fort Collins and Loveland. This is good indication that today
will very warm and that the convection will produce very gusty
outflow winds.

This morning clouds and showers are expected to temporarily clear
some and allow temperatures to climb into the 90s by late morning
or early afternoon. Showers and storms will redevelop over the
mountains and foothills late this morning and early afternoon and
then track eastward. Main threat from the storms moving across the
Front Range and near by plains will be strong outflow winds.
Small hail and brief heavy rain will also be possible with the
stronger storms. As storms progress eastward, they will increase
in coverage and intensity as they encounter greater moisture and
instability over eastern Colorado. Strong wind gusts will continue
to be a threat as well as large hail. The strongest storms will
be east of Colorado by early evening. Weaker showers and storms
will slowly decrease and end by late evening across the area.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Mon Jul 13 2020

500 mb high pressure elongated east/west and centered over southeast
Arizona/southern New Mexico/west Texas through the day today, with a
trough moving through southern Alberta/Manitoba today and tonight.
Broad cyclonic flow over the northwest US and northern plains, with
weaker zonal flow over Colorado between the low to the north and
high to the south. A weak disturbance seen on water vapor loop
moving out of the foothills and onto the plains early this morning,
with light showers over the Palmer Divide & south. Water vapor
showing a second wave moving out of eastern UT into western CO with
light precip and a downward trend in lightning. This second wave is
due into the forecast area along the divide by sunrise, and into the
plains by midday.

700 mb temps forecast today in the mid teens, similar to yesterday
and expect high temperatures to be similar to yesterday as well. Hot
temperatures in the 90s on the plains and 80s in the mountains will
generate steep lapse rates, with dry in the low levels and an
inverted V sounding up to 550 mb or so. Mid tropospheric moisture is
abundant, with precipitable water closing in on a inch over the
eastern plains and 3/4 along the foothills. 0-6km shear rises to 40-
50 kts 3-6pm along the northern tier of plains counties, as well as
eastern Washington & Sedgwick. We'll most likely have two bouts
of convective activity, with the wave moving out of the foothills
early afternoon, and then a second weak impulse later in the
afternoon to early evening. High resolution models indicate
showers and thunderstorms around midday over the plains, then more
development 3-6pm timeframe.

Timing of the mid day wave and associated lift doesn't quite
match up with best instability and shear, with later round to take
advantage of better shear and high CAPE. Heavy rainers a
possibility given the high PWATs, along with the potential for wet
microbursts. On far eastern plains, in best shear and CAPES over
2000 j/kg, supercell storms possible per SPC's enhanced risk in
that area.

For tonight, storms move on east with clear to partly cloudy skies.
Dewpoints remain rather moist, upper 50s on the eastern plains and
upper 30s and 40s in the mountains & will limit radiational cooling.
Lows tonight similar to previous, upper 50s to near 60 plains and
40s in the high country.

.LONG TERM...(Tuesday through Sunday)
Issued at 408 AM MDT Mon Jul 13 2020

Models have west-southwesterly flow aloft for the CWA Tuesday and
Tuesday night with the upper ridge flattened out and well to the
south of Colorado. The upper ridge builds back into western
Colorado on Wednesday, with flat upper ridging over the state
Wednesday night. The flow aloft is weak and west-southwesterly
Wednesday night. The QG Omega fields have weak upward vertical
velocity progged Tuesday and Tuesday night, then downward motion
is progged Wednesday into Wednesday evening. Models are still
showing an upslope surge with a cooler airmass on Tuesday and
north-northeast winds into the afternoon, then easterlies late
day, and then southeasterlies in the evening. Weak drainage winds
are in place overnight. More normal diurnal wind patterns are
expected Wednesday and Wednesday night with pretty strong
drainage flow Wednesday night. For moisture, precipitable water
values are in the 1.00 to 1.40 inch range for the plains with 0.50
to 1.00 inch in the mountains and foothills Tuesday through
Wednesday night. There is some CAPE progged on Tuesday, mainly
over the high country and southern CWA. Most of the plains are
somewhat stable from the new airmass. CAPE is more abundant late
day Wednesday. Lapse rates on the cross sections have a decent cap
in place for most of the plains through Tuesday afternoon. This
relaxes in the evening, somewhat. There is cap in place on
Wednesday as well, but it is not very strong. The QPF fields have
fairly decent amounts of measurable rainfall Tuesday evening and
again late day Wednesday. As far as pops go, models point to a
"late show" both days; Tuesday and Wednesday. For temperatures,
Tuesday highs should be 3-8 C cooler than today's highs. The NAM
is way cooler than the GFS and ECMWF; it is a significant outlier.
Wednesday is warmer by 1-4 C over Tuesday for high temperatures.
For the later days, Thursday through Sunday, models keep flat
upper ridging in place with weak flow aloft for the CWA all four
days. Moisture is not that good. Temperatures are a bit above
normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 905 AM MDT Mon Jul 13 2020

VFR through the day with scattered showers and thunderstorms
tracking across the Denver area through early evening. Westerly
winds are expected to prevail through the morning. Several wind
shifts are expected between 18Z and 00Z due to outflow from
convection. A cold front will move in after midnight tonight,
shifting winds around to the north by sunrise. &&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Hanson
LONG TERM....RJK
AVIATION...Meier
Hazardous weather outlook, Jul 13, 9:47 AM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Mon Jul 13 2020

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will form over the higher terrain
around midday and move out on to the plains. The storms will be
high based, with the potential for wind gusts to 60 mph and brief
heavy rains. The storms will strengthen as they move further east
into the far eastern plains. The greatest severe storm threat
will be across Phillips and Sedgwick Counties. Hail to 2 inches in
diameter, winds gusts to 70 mph along with a brief tornado will
be possible.

Showers and thunderstorms will dissipate and move east through
late evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of late day showers and thunderstorms
most days through next weekend. The best chances will be in the
mountains and foothills with the strongest storms producing hail
and strong wind gusts. Tuesday and Wednesday will be much cooler
than we have been for all of July. Hot temperatures return
Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon over portions
of the plains.

The radar

The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 13, 1:33 PM MST
Where
Weld County, 8.22 mi SSW of Grover
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -104.280

Thunderstorm Wind, Weld

When
July 13, 1:43 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -104.000

Thunderstorm Wind, Jackson

When
July 13, 1:57 PM MST
Where
Jackson County, Walden Jackson Co Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.750, -106.270

Thunderstorm Wind, Grand

When
July 13, 2:00 PM MST
Where
Grand County, 10.03 mi NNE of Kremmling
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -106.330

Thunderstorm Wind, Larimer

When
July 13, 3:10 PM MST
Where
Larimer County, 8.32 mi ENE of Buckeye
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -104.970

Thunderstorm Wind, Larimer

When
July 13, 3:35 PM MST
Where
Larimer County, 4.24 mi E of Buckeye
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.810, -105.040

Thunderstorm Wind, Weld

When
July 13, 3:41 PM MST to 3:46 PM MST
Where
Weld County, 6.97 mi NNE of Purcell
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
40.720, -104.520

Thunderstorm Wind, Weld

When
July 13, 3:50 PM MST
Where
Weld County, 1.73 mi NW of Briggsdale Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -104.370

Intense thunderstorm wind gusts downed several power poles.

Thunderstorm Wind, Weld

When
July 13, 3:55 PM MST
Where
Weld County, 1.57 mi W of Hereford
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -104.330

Severe thunderstorm winds damaged buildings and twisted a metal shed.

Thunderstorm Wind, Weld

When
July 13, 4:03 PM MST
Where
Weld County, 8.22 mi SSW of Grover
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -104.280

Thunderstorm Wind, Weld

When
July 13, 4:07 PM MST
Where
Weld County, 1.73 mi NW of Briggsdale
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -104.340

Thunderstorm Wind, Weld

When
July 13, 5:07 PM MST
Where
Weld County, 1.73 mi NW of Briggsdale
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -104.340

Thunderstorm Wind, Washington

When
July 13, 5:33 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -103.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902777, 902778, 902779, 902780, 902781, 902782, 902783, 902775, 902776, 902785, 902786, 902787, 902788.